Is Metal-On-Metal Total Hip Arthroplasty Associated With Neurotoxicity?
BACKGROUND: Isolated case reports in the literature describe systemic neurologic side effects associated with metal-on-metal (MOM) bearing surfaces, yet the incidence of these effects have not been evaluated beyond individual cases. The purpose of this study was to compare new diagnoses of these side effects described in isolated cases in large patient cohorts of MOM vs metal on polyethylene (MOP). METHODS: We queried the entire Medicare database from 2005 to 2012. Total hip arthroplasty (THA) and bearing surface were determined using International Classification of Diseases, 9th revision procedure codes. Patients with 5-year follow-up were selected. Using International Classification of Diseases, 9th revision codes, we identified new diagnoses of previously reported neurologic side effects: peripheral neuropathy, sensorineural hearing loss, visual impairment, paresthesias, tinnitus, and vertigo. Comorbidities and demographics were collected. Odds ratios, CIs, and P values were calculated. RESULTS: Overall, 29,483 MOM THAs and 23,587 age- and gender-matched MOP THAs were identified. The average Charlson Comorbidity Index was 5 for both groups. MOM and MOP patients had 26 of 30 identical prevalence of Elixhauser-measure comorbidities. There was no statistically significant difference in new diagnoses of any of the side effects at any time point between the 2 groups over 5 years. CONCLUSION: This study represents, to our knowledge, the first longitudinal analysis of systemic neurotoxicity after THA in a large cohort of patients. The results of our study suggest that on the large scale, neurologic side effects previously described do not occur as a common attributable complication. Rather, these cases may be due to individual patient hypersensitivity to metal ions.
Bala, A; Penrose, CT; Seyler, TM; Randell, TR; Wellman, SS; Bolognesi, MP
Volume / Issue
Start / End Page
Electronic International Standard Serial Number (EISSN)
Digital Object Identifier (DOI)